Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Pittsburgh, PA

July 2, 2018Clarion County, Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2018, 6:40 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 6:40 PM EDT (22:40 UTC)
Expired
Jul 2, 2018, 8:45 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Clarion County, PA, Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:00 PM EDTFLASH FLOODFryburg, PANUMEROUS ROADS CLOSED IN AND AROUND FRYBURG.
Jul 2, 7:15 PM EDTFLASH FLOODLucinda, PANUMEROUS ROADS CLOSED IN AND AROUND LUCINDA AND MARBLE.
Jul 2, 7:30 PM EDTFLASH FLOODPine City, PATWO SECONDARY ROADS CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS51 KPBZ 022240
FFWPBZ
PAC031-053-121-030045-
/O.NEW.KPBZ.FF.W.0040.180702T2240Z-180703T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
640 PM EDT MON JUL 2 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Venango County in northwestern Pennsylvania...
  Northern Clarion County in west central Pennsylvania...
  Southwestern Forest County in northwestern Pennsylvania...

* Until 845 PM EDT.

* At 640 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Fryburg...                        Leeper...
  Cook Forest State Park...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4133 7921 4130 7921 4124 7961 4139 7963
      4147 7924

$$
2 follow-up statements
323 
WGUS71 KPBZ 022349
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
749 PM EDT MON JUL 2 2018

PAC031-053-121-030045-
/O.CON.KPBZ.FF.W.0040.000000T0000Z-180703T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-Forest PA-
749 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
EAST CENTRAL VENANGO...NORTHERN CLARION AND SOUTHWESTERN FOREST
COUNTIES...

At 749 PM EDT, radar indicated heavy rain in the warned area had 
tapered off; however, runoff will continue.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... 1.5 to 2.5 inches.

ADDITIONAL RAINFALL... 1/4 to 1/2 inch.

Some locations that may experience flooding include...
Fryburg...                        Leeper...
Cook Forest State Park...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4133 7921 4130 7921 4124 7961 4139 7963
      4147 7924

$$
555 
WGUS71 KPBZ 030041
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
841 PM EDT MON JUL 2 2018

PAC031-053-121-030051-
/O.EXP.KPBZ.FF.W.0040.000000T0000Z-180703T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-Forest PA-
841 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL VENANGO...NORTHERN
CLARION AND SOUTHWESTERN FOREST COUNTIES WILL EXPIRE AT 845 PM EDT...

The heavy rain has ended and any flood water will continue to 
recede.

Please continue to heed any remaining road closures.

LAT...LON 4133 7921 4130 7921 4124 7961 4139 7963
      4147 7924

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:33 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 6:33 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
633 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Hot weather persists through Thursday. Scattered storms are
forecast each day, but no day will be a wash out. The best
chance of widespread rainfall arrives Friday. Cooler and less
humid this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
No changes were needed for the early eve update as numerous
outflow boundaries continue to support convection, albeit
weaker. Locally heavy rainfall remains a threat.

Previous...
Convection will wane around 2Z owing to a muggy night. It will
be repeat Tuesday as the lake breeze will fire off more showers
and storms by midday. With little change in the atmosphere,
hazards remain the same as today. Low level lapse rates off BUFR
soundings remain impressive in the lowest 6kft. If storms get
going would not be surprised to see pops trend higher with later
updates.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isolated storms will wane with sunset that will lead to another
muggy overnight with min_t values near 70F. Independence day
southeast winds and associated orographic lift interacting with
rich low level moisture will be the primary driver in scattered
thunderstorms Wednesday morning for areas mainly north and east
of I-76. As the H7 anticyclone builds overhead, this will put a
lid on thunderstorm initiation across much of the region. This
is good news given all of the holiday events ongoing. Outflow
boundaries will be the trigger for any convection. There should
be enough flow in the boundary layer from the southeast to
offset a lake breeze.

A quiet yet still muggy Wednesday night has it has been the past
several days. Temperatures were a blend of the consensus raw,
bias-corrected consensus mos, and superblend.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
- Active weather Thursday and Friday
- Heat Wave ends Thursday
- Cooler and lower humidity this weekend

We remain on the periphery of the mid level anticyclone
Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates
into the Ohio Valley Thursday. This could be mean a severe
weather threat given amount of moisture present and a surface
boundary over western Ohio and southern New York. For now, will
keep chance numbers and refine as we get closer.

As been stressed the past few days, Friday appears to be the
best day for widespread measurable rainfall and potentially an
organized severe weather threat. Baroclinic zone drops south
from the Great Lakes during the midday hours. If the timing gets
pushed back, confidence will be higher in severe thunderstorms
that could produce damaging winds. With peak heating hour timing
across the southern 1/3rd of the county warning, best shot
exists south of I-70. Nonetheless, likely pops were maintained
area wide Friday.

As for high water potential, potential is non-zero especially
Thursday. Propagation vectors do pick up around 25 kts, so it
would be who gets hit repeatedly Thursday and Friday?

After the boundary pushes south into West Virginia, this will
create a dry weekend as surface flow becomes anti-cyclonic and
lower humidity returns. Temperatures will be seasonal.

Temperatures were a blend of the consensus raw, bias-corrected
consensus mos, and superblend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Once thunderstorms dissipate this evening, unseasonably high
boundary layer moisture will couple with calm winds and clearing
skies to yield widespread visibility restrictions, particularly
in valleys and where afternoon/evening rainfall occurs. Model
guidance and ensemble means suggest IFR conditions could be
fairly widespread between 07 and 12Z, but confidence is only
about average given that fog prevalence in early July is quite
rare.

OUTLOOK... Restrictions will be possible each afternoon/evening
this week in showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 AM EDT Mon Jul 2 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will approach 100F again during the afternoon hours
Tuesday through Thursday. A heat advisory may be needed during some
of those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-031330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

98

In the hours before

Special weather statement, Jul 2, 4:53 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT MON JUL 2 2018

PAZ013-014-020-022130-
Butler-Lawrence-Beaver-
453 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...

At 453 PM EDT, a strong thunderstorm was located near Ellwood City,
or near Beaver Falls, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cranberry...                      Beaver Falls...
Monaca...                         Economy...
Ellwood City...                   New Brighton...
Beaver...                         Zelienople...
Rochester...                      Patterson Township...
Big Beaver...                     Freedom...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 3 and 25.
  Interstate 79 in Pennsylvania between mile markers 56 and 58, and
  between mile markers 64 and 68.
  Interstate 376 in Pennsylvania between mile markers 31 and 35.

LAT...LON 4067 8014 4067 8015 4066 8015 4074 8050
      4092 8047 4093 8010
TIME...MOT...LOC 2053Z 277DEG 13KT 4083 8040

Kramar
Special weather statement, Jul 2, 5:06 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT MON JUL 2 2018

PAZ074-022130-
Westmoreland Ridges-
506 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN WESTMORELAND COUNTY...

At 506 PM EDT, a strong thunderstorm was located near Ligonier, or 12
miles southeast of Latrobe, moving north at 10 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Laurel Mountain...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4017 7916 4018 7922 4032 7920 4033 7914
      4031 7905
TIME...MOT...LOC 2106Z 193DEG 8KT 4021 7918

Kramar
Special weather statement, Jul 2, 5:58 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT MON JUL 2 2018

PAZ020-021-022230-
Beaver-Allegheny-
558 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles west of Moon Township, moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Moon Township...                  Coraopolis...
Sewickley...                      Leetsdale...
Edgeworth...                      Sewickley Heights...
Glen Osborne...                   South Heights...
Glenfield...                      Haysville...
Pittsburgh International Airpor...
Hanover Township...

This includes  Interstate 376 in Pennsylvania between mile markers 46
and 54.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4048 8041 4056 8044 4059 8030 4054 8014
      4048 8016
TIME...MOT...LOC 2158Z 255DEG 20KT 4051 8036

Kramar
Special weather statement, Jul 2, 6:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
630 PM EDT MON JUL 2 2018

PAZ021-073-022300-
Westmoreland-Allegheny-
630 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 630 PM EDT, a strong thunderstorm was located near West Newton, or
near McKeesport, moving north at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Monroeville...                    McKeesport...
Jeannette...                      West Mifflin...
Murrysville...                    Jefferson Hills...
North Versailles...               White Oak...
Clairton...                       Forest Hills...
Wilkins Township...               Duquesne...

This includes  Pennsylvania Turnpike between mile markers 57 and 70.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4017 7976 4023 7992 4043 7985 4044 7974
      4035 7957
TIME...MOT...LOC 2230Z 201DEG 12KT 4026 7981

Kramar
Local storm report, Jul 2, 6:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      GREEN OAKS              41.43N  79.60W
07/02/2018                   VENANGO            PA   911 CALL CENTER

            US 62 CLOSED AT MCPHERSON ROAD DUE TO FLOODING

&&

EVENT NUMBER PBZ1803179

MF
Local storm report, Jul 2, 6:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 SSE GREEN OAKS        41.42N  79.59W
07/02/2018                   VENANGO            PA   911 CALL CENTER

            TREES DOWN ALONG US 62 AT MCPHERSON ROAD

&&

EVENT NUMBER PBZ1803180

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:49 PM EDTSevere Thunderstorm WarningPBZIndiana26 min
Jul 2, 4:51 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 4:53 PM EDTSpecial Weather StatementPBZBeaver37 min
Jul 2, 5:01 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jul 2, 5:06 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 5:11 PM EDTSevere Thunderstorm WarningPBZWestmoreland37 min
Jul 2, 5:16 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence29 min
Jul 2, 5:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler49 min
Jul 2, 5:58 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 2, 6:06 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango24 min
Jul 2, 6:12 PM EDTFlash Flood WarningPBZForest, Venango2 hr
Jul 2, 6:23 PM EDTFlash Flood WarningPBZButler2 hr
Jul 2, 6:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Jul 2, 6:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland19 min
Jul 2, 6:47 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland118 min
Jul 2, 6:51 PM EDTFlash Flood WarningPBZAllegheny, Washington114 min
Jul 2, 7:08 PM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 2, 7:09 PM EDTFlash Flood WarningPBZClarion2 hr
Jul 2, 7:10 PM EDTSpecial Weather StatementPBZAllegheny35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.